Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 297, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 23, 2019, 6:36 PM EDT for 5 counties in Georgia. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2019, 6:36 PM EDT (22:36 UTC)
- Expired
- Aug 23, 2019, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, GA, Jackson County, GA, Madison County, GA, Oconee County, GA, Oglethorpe County, GA
The radar
The Greer radar (KGSP), 126 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:36 PM EDT | TSTM WND DMG | 2 Ene Watkinsville, GA | TREES REPORTED DOWN NEAR THE INTERSECTION OF SIMONTON BRIDGE RD AND CASTLE RD, NE OF WATKINSVILLE GA. TIME IS ESTIMATED FROM RADAR. |
| Aug 23, 6:43 PM EDT | TSTM WND DMG | 1 Sw Athens, GA | TREE DOWN ALONG S MILLEDGE AVE NEAR PEABODY ST. |
| Aug 23, 6:43 PM EDT | TSTM WND DMG | 1 Sw Whitehall, GA | TREE ON POWERLINES REPORTED ON THE 700 BLOCK OF WHITEHALL ROAD. TREE DOWN NEAR SNAPFINGER DR AND SORENSON RIDGE JUST TO THE EAST. |
| Aug 23, 6:43 PM EDT | TSTM WND DMG | 2 Nw Athens, GA | TREE DOWN AT THE INTERSECTION OF BARBER STREET AND NORTH CHASE STREET. |
| Aug 23, 6:43 PM EDT | TSTM WND DMG | 3 Ssw Winterville, GA | TREES REPORTED ON POWERLINES AT US 78 AND TIMBER CREEK DRIVE AND ALONG THE 1000 BLOCK OF BEAVERDAM RD JUST TO THE NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081
WUUS52 KFFC 232236
SVRFFC
GAC059-157-195-219-221-232315-
/O.NEW.KFFC.SV.W.0297.190823T2236Z-190823T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
636 PM EDT Fri Aug 23 2019
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Oconee County in northeastern Georgia...
Clarke County in northeastern Georgia...
Southeastern Jackson County in northeastern Georgia...
Northern Oglethorpe County in northeastern Georgia...
Madison County in northeastern Georgia...
* Until 715 PM EDT.
* At 636 PM EDT, severe thunderstorms were located along a line
extending from near Arcade to Athens-Clarke County to Watkinsville,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jefferson, Commerce, Watkinsville, Danielsville, Lexington, Athens,
Arcade, Nicholson, Comer, Winterville, Crawford, Colbert,
Arnoldsville, Ila, Carlton, Hull, Whitehall, Athens-Clarke County,
Westgate Park and Diamond Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3382 8318 3386 8334 3384 8344 3395 8346
3415 8364 3422 8343 3420 8340 3421 8337
3427 8330 3425 8327 3424 8317 3427 8311
3423 8308 3417 8310 3415 8306 3405 8299
3403 8294 3402 8294 3401 8293 3397 8279
TIME...MOT...LOC 2236Z 270DEG 16KT 3410 8353 3396 8340 3387 8338
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 23, 2:47 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 247 PM EDT Fri Aug 23 2019 ...Afternoon Area Forecast Discussion... .SHORT TERM /Tonight through Saturday Night/... Weak frontal boundary continues to sag south across far northern GA this afternoon. The front will move slowly southward overnight, and should stall across central portions of the CWFA overnight or into tomorrow. In the mid levels, mostly zonal flow will allow several pieces of shortwave energy to move quickly east within the flow, interacting with the stalled boundary. Scattered to numerous showers and thunderstorms are anticipated for the next two days. Widespread severe weather is not anticipated, but a few stronger storms or an isolated severe storm will be possible. Gusty winds and frequent lightning will be possible with the stronger storms. In addition, PWATs of 2"+ with BL winds of less than 15kt will allow for slow moving heavy rainers. NListemaa .LONG TERM /Sunday through Friday/... To start the new week, a potential tropical low pressure system, currently Invest 98L with a 70% chance of development over the next 48 hours, will be making its way northward off the southeastern Atlantic coastline. At the same time, a strong surface high pressure will be over Maine/New Brunswick and moving eastward. The high to the NNE and the low to the ESE will form a pressure gradient with northeasterly winds against the lee side of the Appalachian Mnts, causing cold air damming and forcing a wedge front to push through most of the forecast area and replace the prepositioned stationary front. This will be our best chance of breaking our current streak of 28 days of temperatures at or above 70 for Atlanta, barring any strong outflows later today. This is the 13th longest streak of its kind on record going back to 1978. With the continuing fetch of warm moist air moving overhead from the Gulf. PWATs around and over 2" are expected through the beginning of next week. Combined with the extra forcing from the frontal boundary should create likely rain chances with scattered convective showers and thunderstorms until the front begins to lift on Tuesday. Afterwards, a mid-level trough will sweep across the southeastern CONUS, returning the forecast area to conditions we've known and 'loved' over the past several weeks. The southwesterly mid-level flow will continue to bring Gulf moisture into the region, continuing at least scattered showers and thunderstorms through at least Wednesday. High pressure is then expected to follow by Thursday and Friday with at least slight chances for showers and thunderstorms. It's currently unclear exactly how much drier air will filter into the forecast area with this next weather pattern as things diverge within the model guidance, however, as the time frame gets closer and other synoptic features come and go we should get a better feel if a break from the rains can be expected. Thiem && .AVIATION... 18Z Update... Greater cover of shra/tsra expected this afternoon. Activity could linger well into the evening hours. About the same coverage expected tomorrow afternoon. Winds will start out on the west side, but try and go to the NE around 14-15Z tomorrow. //ATL Confidence...18Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 72 87 68 79 / 60 70 60 50 Atlanta 75 89 71 81 / 60 70 60 60 Blairsville 66 81 64 74 / 50 70 60 50 Cartersville 71 89 70 83 / 60 70 50 60 Columbus 75 90 74 87 / 60 60 60 80 Gainesville 72 85 67 79 / 60 70 60 50 Macon 74 91 72 85 / 50 60 60 70 Rome 71 89 70 84 / 50 70 50 70 Peachtree City 73 90 71 83 / 60 70 60 70 Vidalia 74 92 74 89 / 30 60 50 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NListemaa LONG TERM....Thiem AVIATION...NListemaa
Hazardous weather outlook, Aug 23, 11:51 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1151 AM EDT Fri Aug 23 2019 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-241600- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1151 AM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across much of north and central Georgia this afternoon into tonight. A few storms could be strong to severe with gusty winds, frequent lightning and locally heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms are expected across much of north and central Georgia through Thursday...mainly in the afternoons and evenings. A few storms could be strong to marginally severe with gusty winds, frequent lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Aug 23, 5:31 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
531 PM EDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 3 SW SONORAVILLE 34.42N 84.86W
08/23/2019 GORDON GA 911 CALL CENTER
TREE REPORTED DOWN IN ROAD AT THE INTERSECTION OF ERWIN
HILL ROAD AND PLAINVIEW ROAD.
&&
CORRECTED EVENT TIME
EVENT NUMBER FFC1900695
LUSKSpecial weather statement, Aug 23, 5:37 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
537 PM EDT Fri Aug 23 2019
GAZ006>008-015-232200-
Gilmer GA-Union GA-Lumpkin GA-Fannin GA-
537 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILMER...
SOUTHWESTERN UNION...NORTHWESTERN LUMPKIN AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 600 PM EDT...
At 536 PM EDT...a strong thunderstorm was over Cartecay, or 8 miles
southeast of Ellijay...moving northeast at 20 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Suches, Margret, Camp Merrill, Woods Hole Shelter, Dial, Springer
Mountain Shelter, Pisgah, Stover Creek Shelter, Hawk Mountain
Shelter, Porter Springs, Gaddistown, Gooch Mountain Shelter and Black
Gap Shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3480 8396 3463 8392 3459 8419 3461 8419
3462 8420 3460 8422 3460 8425 3458 8426
3458 8429 3471 8437 3485 8416
TIME...MOT...LOC 2136Z 245DEG 16KT 3462 8436
HAIL...0.75IN
WIND...50MPHLocal storm report, Aug 23, 5:54 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 1 WNW ADAIRSVILLE 34.37N 84.95W
08/23/2019 BARTOW GA EMERGENCY MNGR
POWERLINE LOW AND BLOWING ACROSS TWIN BRIDGES ROAD.
&&
EVENT NUMBER FFC1900696
LUSKSpecial weather statement, Aug 23, 6:09 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
609 PM EDT Fri Aug 23 2019
GAZ025-027-035>038-232300-
Madison GA-Jackson GA-Barrow GA-Oglethorpe GA-Clarke GA-Oconee GA-
609 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...JACKSON...BARROW...
OGLETHORPE...CLARKE AND OCONEE COUNTIES UNTIL 700 PM EDT...
At 609 PM EDT...a line of strong thunderstorms was along a line
extending from near Hoschton to near Bogart to near Farmington...and
moving east at 25 mph.
HAZARD...Winds up to 40 mph...pea sized hail...frequent lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Winder, Jefferson, Commerce, Watkinsville, Danielsville, Lexington,
Athens, Braselton, Statham, Arcade, Nicholson, Hoschton, Comer,
Winterville, Bogart, Crawford, North High Shoals, Bethlehem, Colbert
and Pendergrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3423 8308 3417 8310 3401 8294 3400 8287
3391 8288 3380 8298 3376 8298 3372 8319
3376 8328 3373 8330 3370 8339 3388 8358
3391 8368 3411 8383 3424 8354 3425 8346
3420 8340 3426 8330 3424 8317 3427 8311
TIME...MOT...LOC 2209Z 255DEG 22KT 3408 8371 3391 8356 3376 8337
HAIL...0.25IN
WIND...40MPHSpecial weather statement, Aug 23, 6:25 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
625 PM EDT Fri Aug 23 2019
GAZ050-051-061-232300-
Taliaferro GA-Hancock GA-Greene GA-
625 PM EDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALIAFERRO...HANCOCK
AND SOUTHEASTERN GREENE COUNTIES UNTIL 700 PM EDT...
At 625 PM EDT...a line of strong thunderstorms was along a line
extending from near Siloam to near Shoulderbone to Devereux...and
moving northeast at 15 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Sparta, White Plains, Siloam, Springfield, Powelton, Veazey,
Robinson, Devereux, Beulah, Shoulderbone and Culverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3319 8286 3315 8288 3314 8309 3315 8310
3316 8314 3332 8308 3351 8318 3361 8302
3349 8284 3347 8287 3343 8285 3343 8284
TIME...MOT...LOC 2225Z 228DEG 14KT 3350 8309 3337 8303 3320 8307
HAIL...0.75IN
WIND...50MPHLocal storm report, Aug 23, 6:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 PM EDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 N ADAIRSVILLE 34.38N 84.94W
08/23/2019 BARTOW GA EMERGENCY MNGR
MULTIPLE POWERLINES DOWN AND A TREE DOWN NEAR THE
INTERSECTION OF OLD DIXIE HWY AND WOODY RD.
&&
EVENT NUMBER FFC1900697
LUSKThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:16 PM EDT | Special Weather Statement | FFC | Sumter | 29 min |
| Aug 23, 1:56 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 49 min |
| Aug 23, 3:06 PM EDT | Special Weather Statement | FFC | Paulding | 39 min |
| Aug 23, 3:14 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd, Gordon | 46 min |
| Aug 23, 3:48 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Walker, Whitfield | 42 min |
| Aug 23, 4:03 PM EDT | Special Weather Statement | FFC | Warren | 27 min |
| Aug 23, 4:15 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin, Pickens | 30 min |
| Aug 23, 5:01 PM EDT | Flash Flood Warning | FFC | Dawson, Pickens | 61 min |
| Aug 23, 5:25 PM EDT | Special Weather Statement | FFC | Taliaferro | 50 min |
| Aug 23, 5:37 PM EDT | Special Weather Statement | FFC | Union | 23 min |
| Aug 23, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 37 min |
| Aug 23, 6:09 PM EDT | Special Weather Statement | FFC | Barrow, Clarke, Jackson, Madison, Oconee, Oglethorpe | 51 min |
| Aug 23, 6:18 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Morgan, Oconee, Oglethorpe | 42 min |
| Aug 23, 6:25 PM EDT | Special Weather Statement | FFC | Hancock | 35 min |
| Aug 23, 6:28 PM EDT | Flash Flood Warning | FFC | Taliaferro | 6 hr |
| Aug 23, 7:05 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson, Washington | 40 min |
| Aug 23, 7:14 PM EDT | Severe Thunderstorm Warning | FFC | Glascock, Jefferson, Warren, Washington | 31 min |
| Aug 23, 7:18 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 27 min |
| Aug 23, 7:30 PM EDT | Special Weather Statement | FFC | Johnson | 45 min |
| Aug 23, 7:32 PM EDT | Special Weather Statement | FFC | Greene | 28 min |
| Aug 23, 7:45 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.